Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2005, 2:01 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 2:01 PM EDT (18:01 UTC)
- Expired
- May 20, 2005, 2:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:40 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 20, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 201803
SVRCAE
SCC037-065-201830-
/O.NEW.KCAE.SV.W.0077.050520T1801Z-050520T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT
* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MARTINEZ AND IS
MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.
LAT...LON 3407 8248 3406 8232 3397 8229 3401 8224
3397 8220 3397 8204 3397 8204 3394 8214
3393 8216 3379 8213 3382 8186 3365 8188
3363 8210 3360 8214 3376 8226 3396 8258
3402 8259
$$
MWCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:32 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 20, 9:32 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 932 AM EDT FRI MAY 20 2005 .SHORT TERM (REST OF TODAY)... SEVERE THUNDERSTORMS WATCH 298 HAS EXPIRED ON SCHEDULE. HOWEVER...SPC WILL ISSUE NEW WATCH FOR GEORGIA SOON. GRIDS/PRODUCTS UPDATED. EXPECT CONVECTION TO DIMINISH ACROSS AREA THEN RE-DEVELOP AGAIN LATE IN THE AFTERNOON. AIRMASS BECOMING MODERATELY UNSTABLE IN CENTRAL GEORGIA AND ALABAMA...MAY SEE SOME BREAKS IN THE CLOUDS EARLY THIS AFTERNOON...RESULTING IN DESTABILIZATION AGAIN. CURRENT RADAR SHOWING STRONG LINE OF CONVECTION MOVING INTO NORTHWEST GEORGIA...EXPECT THESE STORMS TO MOVE INTO CENTRAL SOUTH CAROLINA LATE AFTERNOON AND EARLY EVENING. ASSOCIATED SHORT WAVE SEEN ON WATER VAPOR LOOKS STRONG...EXPECT STRONG UPWARD VERTICAL MOTION. && .PREVIOUS DISCUSSION... (ISSUED 415 AM EDT FRI MAY 20 2005) SHORT TERM (TODAY THROUGH SUNDAY)... STRONG SHORT WAVE MOVES THROUGH THE AREA TODAY. MCS MOVING EAST AHEAD OF SHORT WAVE THROUGH GSP CWA AND TOWARD RAH CWA SHOULD STAY MAINLY NORTH OF THE CAE CWA BUT SOUTHERN PART MAY SPREAD SEVERE WEATHER INTO THE EXTREME NORTH PART. WW 298 STILL IN AFFECT THAT PART OF THE CWA UNTIL 13Z. SO FAR STORMS HAVE WEAKENED AS THEY HAVE MOVE OVER THE AREA WITH AIRMASS FAIRLY STABLE BUT NAM GIVES LIS -4/-6 REST OF NIGHT THROUGH EARLY FRIDAY MORNING. SURFACE LOW MOVES EAST ACROSS THE APPALACHIAN MOUNTAINS DURING THE DAY AND DRAGS A COLD FRONT ACROSS NORTH CAROLINA. WILL GO CATEGORICAL FOR SHOWERS AND THUNDERSTORMS TODAY. FRONT BECOMES A BACK DOOR FRONT AND DROPS TO THE SOUTH THIS AFTERNOON. HIGH PRESSURE BUILDS SOUTHWARD OVER AREA TONIGHT AND PUSHES BACK DOOR FRONT FARTHER TO THE SOUTH. WILL KEEP THE LIKELY POPS TONIGHT. HIGH IS STRONG ENOUGH TO CONTINUE PUSHING FRONT TO THE SOUTH SATURDAY BUT WILL KEEP 30 PERCENT CHANCE OF SHOWERS IN THE THE MORNING. SHOWERS ARE FINALLY OUT OF HERE BY SATURDAY AFTERNOON AND SATURDAY NIGHT LOOKS COOL AND DRY. HIGHS SATURDAY ONLY IN THE LOWER TO MID 70S BUT SUNDAY IS WARMER WITH SUNSHINE AND HIGHS BACK INTO THE LOWER 80S. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... NO REAL CHANGES. NORTHEAST CUTOFF LOW SHOULD KEEP TEMPERATURES A COUPLE OF DEGREES BELOW NORMAL AS FLOW IS FROM THE NORTHWEST. MONDAY COLD FRONT SHOULD BRING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AVIATION... A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SURFACE WIND GUSTS OF 60 MPH POSSIBLE WITH THE STRONGER STORMS. CONVECTIVE ACTIVITY WILL SLOWLY DIMINISH LATE TONIGHT. FIRE WEATHER...MIXING HGT 1600 FEET. TRANSPORT WINDS SW 14 MPH. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 20, 4:21 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 421 AM EDT FRI MAY 20 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 210830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 421 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, May 20, 8:36 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 836 AM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201436- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 836 AM EDT FRI MAY 20 2005 A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL MIDLANDS AND AUGUSTA AREA DURING THE NEXT COUPLE OF HOURS. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 30 MPH...FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. PEA SIZE HAIL IS ALSO POSSIBLE IN THE STRONGER STORMS. LOCALLY HEAVY RAIN...1 TO 2 INCHES IS EXPECTED IN THE AUGUSTA METRO AREA THROUGH 930 AM. THIS MAY PRODUCE SOME STREET FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. THUNDERSTORMS MOVING INTO LEXINGTON COUNTY NORTH TO IRMO MAY PRODUCE STRONG GUSTY WINDS TO 30 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. AWP
Special weather statement, May 20, 10:36 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1036 AM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201736- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 1036 AM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL 500 PM... ...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING ACROSS CENTRAL MIDLANDS MOVING EAST... THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. AWP
Special weather statement, May 20, 12:39 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1239 PM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201830- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 1239 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA UNTIL 500 PM... ...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE CENTRAL SAVANNAH RIVER AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND SOUTH MIDLANDS. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN ARE POSSIBLE. OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY EAST OF COLUMBIA. HOWEVER...THE THREAT OF SEVERE WEATHER MAY DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND POSSIBLE WARNINGS. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 35 min |
| May 20, 2:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
| May 20, 2:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 33 min |
| May 20, 2:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 44 min |
| May 20, 2:44 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 46 min |
| May 20, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 46 min |
| May 20, 3:03 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| May 20, 3:15 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell, Orangeburg | 45 min |
| May 20, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 41 min |
| May 20, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 47 min |
| May 20, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.